Terminal Restlessness or Delirium
Dear OncoLink "Ask The Experts,"
My stepdad is dying of lung cancer. I was wondering if you can send me some information about terminal restlessness? Thank you.
Erin McMenamin, MSN, CRNP, AOCN, Pain Medicine Nurse Practitioner and Program Manager at the Abramson Cancer Center of the University of Pennsylvania, responds:
This condition is referred to as terminal restlessness, or terminal delirium.
Symptoms include the following:
The goal of treatment is comfort for the patient. The drug of choice is a major tranquilizer such as Haloperidol (Haldol), which is given as often as hourly, in escalating doses, similar to treating pain with pain medicine. Other medications used include: Mellaril, Thorazine, Versed, or a combination of these. Ativan can be used, but can cause worsening of the symptoms. In severe cases, these medications may be administered by continuous IV infusion.
In addition to medications, non-pharmacologic treatments should be used, including: reducing (or increasing) the sensory stimulation in the room as needed (television, radio, visitors); frequently reorienting the patient to time and place, having family/friends stay with the patient.
Information from Pocket Guide to Hospice/Palliative Medicine, 2003, American Academy of Hospice and Palliative Medicine (AAHPM) and the End of Life/ Palliative Education Resource Center ( www.eperc.mcw.edu )
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania